We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Chloroquine | SpringerLink

Chloroquine

Cardiac toxicity following off label use: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 23-year-old woman developed cardiac toxicity during off-label treatment with chloroquine for coronavirus disease-2019 (COVID-19) infection.

    The woman, who had a fever, fatigue, dry cough and dyspnoea, was admitted to the intensive care unit. Subsequent reverse transcriptase-polymerase chain reaction (RT‐PCR) test on a nasopharyngeal swab specimen was positive for SARS‐CoV‐2 ARN. Thereafter, a chest computed tomography scan was performed which showed bilateral pulmonary infiltrates. Subsequently, she started receiving off-label treatment with chloroquine [route and dosage not stated] for COVID-19 infection. However, following the single dose of chloroquine, she developed cardiac toxicity.

    The woman's chloroquine was discontinued [outcome not stated]. Then, based on the further laboratory test, she was diagnosed with systemic lupus erythematosus (SLE) with antiphospholipid antibody syndrome (APS). Consequently, she started receiving steroid therapy with methylprednisolone. Her COVID-19 infection deteriorated to hypoxaemic respiratory failure. Hence, invasive mechanical ventilation was initiated. After 13 days from COVID-19 diagnosis, she developed a skin rash on the trunk. Dermatologic examination revealed erythematous papules and papulovesicles scattered bilaterally and symmetrically on the trunk. Histopathological examination showed orthokeratotic hyperkeratosis with a perivascular inflammatory infiltrate. Her COVID-19 infection deteriorated. She died 16 days after the diagnosis of COVID‐19.

    Reference

    1. Slimani Y, et al. Systemic lupus erythematosus and varicella-like rash following COVID-19 in a previously healthy patient. Journal of Medical Virology 93: 1184-1187, No. 2, Feb 2021. Available from: URL: http://doi.org/10.1002/jmv.26513

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Chloroquine. Reactions Weekly 1841, 68 (2021). https://doi.org/10.1007/s40278-021-90570-8

    Download citation